Aa
A
A
Close
20632981 tn?1503691167
Concerned
I'm taking Zoloft, ( generic Sertraline hcl) have been for 20 yrs. Dr. just put me on Wellbutrin (generic Bupropion hcl because Zoloft is not working that good. My question is, can I take Zoloft and Wellbutrin at the same time every day or should I space them out. If so how long of a time lapse??
Cancel
2 Answers
Page 1 of 1
Avatar universal
First, is you doctor an experienced psychiatrist or a general doc?  The former do this for a living; the latter do it occasionally and not very well.  The usual reason for adding wellbutrin to an ssri is if you're having weight gain or sexual problems from it.  Wellbutrin, because it's one of the most stimulating antidepressants available, isn't usually used for people whose primary problem is anxiety, though there are always exceptions and often the root problem is depression, not anxiety.  But if the Zoloft has been working for 29 years and isn't now, it's pooped out or needs a higher dose.  Adding a drug to one that isn't working doesn't do anything to help the old drug spring back to life.  So if that's what you're saying, that a drug you've been taking that long no longer works, that's common and the remedy is to stop taking it on a taper that is as slow as you need to prevent serious withdrawals.  Then you try something else if you still want to rely on medication rather than other means of treatment.  
Comment
Cancel
Comment
20632981 tn?1503691167
I'm sorry for confusing you. Let me start over, I've been on Zoloft 20yrs and it just isn't working that good at all. I'm only taking 25MG Tab. I tried 50MG and 100 but the higher I went with the Zoloft Medicine, the more Depressed I got. I could only take 25MG the Dr that put me on the Zoloft was an experienced psychiatrist and told me I was suffering from PMDD. I couldn't afford to continue going to see him, so I started getting my Meds (Zoloft) through my Primary Care Dr. ... Well, after 20yrs of it working ( just ok), I finely got up the nerve and went back to a different psyc Dr and she is the one trying me on the Wellbutrin. I have always been scared to try psyc meds and didn't want to be labeled a nut job, so I shied away. I've heard lots of people make fun of others who have to take meds. Anyways, my new Psyc Dr hasn't told me to stop the Zoloft (Sertraline) so I'm taking it with the Wellbutrin, Generic (Bupropion). The Zoloft has caused me to lose my sex drive and gain weight. My primary problem is depression, anxiety, etc. all the side effects from Prementstrual Dysphoric Disorder, PMDD and I guess my main question was if I should stay on Zoloft with the Wellbutrin or try another SSRI or maybe an SNRI? Just wanting more opinions on my dilemma. I was thinking Prozac or Effexor with the Wellbutrin. So far the Wellbutrin is helping with my depression, just not as much as I was hoping. I have only been taking the Wellbutrin for 2 weeks so far, I guess I should be more patient, just want to feel normal. Thanks for answering me back.
Comment
Cancel
Avatar universal
Well, you and others aren't going to like this, but you have a hormonal problem, not a mental disorder.  Balancing your hormones is the solution, not taking drugs that affect your brain neurotransmitters.  But that ship has sailed -- you've been on this a really long time.  Frankly, you don't even know if you still have a problem with your hormones -- that was 20 years ago!  These things change over time.  Right now, your medication problem is that it doesn't sound to me like any of your docs is very good at what they do.  That's very common.  Why do I say this?  First, you got put on antidepressants for a hormonal problem.  There are many natural ways to try and balance hormones or deal with the effects that are a whole lot less troublesome than these drugs, and doctors are supposed to follow a regime of, first, do no harm.  That's part of their oath.  Here's what I see from being a good distance away from the situation:  the Zoloft never worked well enough for any purpose.  It should have been stopped 20 years ago and something else tried, assuming you had a mental disorder with no known cause, which you didn't.  Instead, you stayed on it and lived with it, which most of us do.  After a long time, it pooped out and worked even less, so you saw a new doc and got put on a very stimulating antidepressant, wellbutrin, which isn't used for anxiety because of that but does help with depression for many and is often combined with an ssri such as Zoloft to counteract the sexual problems and weight gain, but if you're a big anxiety sufferer, it isn't usually substituted for an ssri because of it's stimulating nature.  Effexor is also a stimulating antidepressant, as it targets not only serotonin but also norepinephrine, basically adrenaline.  For that reason you probably wouldn't want to combine Effexor with Wellbutrin, and besides, Effexor (along with Paxil) is the hardest of all of these drugs to try and stop taking.  As for stopping the Zoloft, adding wellbutrin won't help you do that.  They don't work the same.  After 20 years, a safer (do no harm) approach would be to safely taper off the Zoloft as slowly as you needed to until you knew you were going to have not problems with withdrawal -- your brain is very used to working with this drug and it's been a very long time since it's had to work naturally, so it's just safer to quit it slowly and make sure you have no problems doing that.  It also allows you to see if any problems you get are withdrawal effects or side effects of whatever new drug you use.  If I were you, and that's easy for me to say from my safe distance, I'd taper off the Zoloft and see if you still have any hormonal dysfunction.  As I said, it's very possible this problem took care of itself as you aged.  If it hasn't, you might have been on an antidepressant too long for your brain to learn again how to operate without one or you might still have the hormonal imbalance, and can then decide how you want to treat it.  Peace.
Comment
Cancel
Avatar universal
By the way, let me just say, I'm taking you at your word and the doctor who diagnosed you that your problem was hormonal -- it is also possible you just really did have an anxiety and depression problem heading your way.
Comment
Cancel
20632981 tn?1503691167
Wow, I really appreciate your feedback. I hope I haven't messed myself up by taking Zoloft when it wasn't even needed. So, the Dr should have put me on hormones instead of psyc meds? That's crazy. I tried one time, about a year ago to slowly get off of Zoloft by myself and I felt pretty good for awhile, then all of a sudden, like 2 months into it I felt like I was going crazy, I was very emotional cried alot and the thing that scared me the most was my racing thoughts, they would not stop. So, I went back on it because I was a mess. Now I'm thinking, what the heck do I do. My new Dr never even mentioned hormones. I wonder if the first Dr was wrong about me having PMDD? Well, I guess I'll mention it to her and see what she thinks. Thank you so much for answering back!!
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Taking more than one SSRI at a time can be done but will need to be cleared with a doctor first. This can be a GP or a psychiatrist. Best of Luck!
Comment
Cancel
Comment
20632981 tn?1503691167
Thank you.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
4059843 tn?1485843211
Blank
mishymoshymarcy You have nothing to lose...... Comment
5 hrs ago
317787 tn?1473362051
Blank
Dee1956 commented on specialmom's status
7 hrs ago
Avatar universal
Blank
antori added the Sleep Tracker
17 hrs ago
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
370181 tn?1428180348
Blank
Arlington, WA
Avatar universal
Blank
973741 tn?1342346373
Blank
675718 tn?1449992146
Blank
El Paso, TX
Anxiety Community Resources